Michigan, 2026Winter Storm and Winter Weather in Michigan, February 20 to 21, 2026
February 20 to 21, 2026 · NWS MQT · 8 events in 8 counties and zones
The second in a round of back-to-back winter storms impacted portions of the UP from the early morning hours of February 20th through the early morning hours of February 21st. The precipitation started as freezing rain for much of the central UP, resulting in slippery surfaces, before changing to heavy, wet snow.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The second in a round of back-to-back winter storms impacted portions of the UP from the early morning hours of February 20th through the early morning hours of February 21st. The precipitation started as freezing rain for much of the central UP, resulting in slippery surfaces, before changing to heavy, wet snow. The combination of the snow and freezing rain resulted in treacherous travel conditions and prompted the closure of many schools and businesses on Friday the 20th. Total snowfall ranged from around 5 inches in southern Iron and Dickinson Counties to near a foot in portions of the north-central UP and Keweenaw.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 20, 12:44 AM EST, 16 minutes earlier. Its key messages:
- A strong low pressure will track through the Great Lakes late tonight though Friday bringing hazardous winter weather to the U.P. Winter Storm Warnings and Advisories are in effect.
- Heavy wet snow will make for difficult travel late tonight and Friday. The heaviest snow will be over the north central U.P and Keweenaw.
- Freezing rain will result in slippery surfaces in the central and eastern U.P. A tenth to one quarter inch of ice accumulation are expected, with the highest amounts in the eastern U.P.
- More normal winter-time temperatures and lake enhanced snow showers return this weekend into next week.
Area forecast discussion, Feb 20, 12:44 AM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1244 AM EST Fri Feb 20 2026
.KEY MESSAGES...
- A strong low pressure will track through the Great Lakes late
tonight though Friday bringing hazardous winter weather to the
U.P. Winter Storm Warnings and Advisories are in effect.
- Heavy wet snow will make for difficult travel late tonight and
Friday. The heaviest snow will be over the north central U.P
and Keweenaw.
- Freezing rain will result in slippery surfaces in the central
and eastern U.P. A tenth to one quarter inch of ice
accumulation are expected, with the highest amounts in the
eastern U.P.
- More normal winter-time temperatures and lake enhanced snow showers
return this weekend into next week.
&&
.DISCUSSION...
Issued at 326 PM EST Thu Feb 19 2026
Discussion... This afternoon surface analysis and satellite imagery
showed the low pressure that has been impacting the U.P over the the
last few days nearly stationary over western Lake Superior and
continuing to weaken. Light snow had exited the Keweenaw and
freezing drizzle over the central U.P had diminished. Temperatures
were in the low to mid 30s with the warmest temperatures in the east
where cloud cover had begun to scatter allowing for some sunshine. A
996mb low was over western MO which will be our next impactful
weather system.
A Colorado low will track from MO to southern WI through early
Friday morning and then to Lake Huron Friday night where it will
occlude resulting in a weakening and slow moving surface low. As the
low approaches the area tonight increasing fgen and warm air
advection will bring widespread precipitation into the central and
eastern U.P. This will come in the form of freezing rain and snow,
with the best chance for freezing rain east of a line from Iron
Mountain to the Marquette/Alger county line. The weakening low over
western Lake Superior will get displaced to the northwest as the
stronger low approaches with a rather impressive TROWAL (stretching
all the way north into central Ontario) developing as warm air at
850mb gets advected north and west. This feature will be a
persistent area of forcing and precip into at least Saturday as the
stronger surface low moves to Lake Huron and stalls out and weakens.
There continues to be some diverging solutions with regards to the
evolution of this system. While much of the guidance has come into
better agreement there continues to be outliers, which keep the
precipitation further south and others further north/west. There are
also differences in how far the warmer air at 850mb gets pulled back
to the west as the low approaches. This is resulting in a wide range
in forecast snowfall distribution, with the 10th percentile of an
inch or two to the 90th percentile having up to 9 inches over the
north central U.P. Should more freezing rain occur during this would
result in snow amounts on the lower end. However, confidence is high
enough to upgrade to a Winter Storm Warning in Marquette County with
the addition of Baraga county for 3 to 7" of snowfall through Friday
evening. The heaviest snow will be over the higher terrain and
northern portion of Marquette County, with areas in the eastern and
southern part of the county seeing less snowfall and more freezing
rain. For the east mainly freezing rain is expected early on with a
transition to snow during the late morning on Friday. A tenth to a
quarter inch of flat ice accumulation is expected before
temperatures rise a few degrees above freezing in the afternoon.
Precipitation on Friday afternoon should become all snow as the warm
air aloft cools. Issued Winter Weather Advisories for the eastern
U.P due to expected ice accumulations. For the west and Keweenaw
mainly all snow is expected. Issued Winter Weather Advisories for
the western U.P where 2 to 4" of wet heavy snow is expected (except
for Gogebic where lighter precip is expected) and a Winter Storm
Warning for the Keweenaw where up to 7" of snowfall is expected.
On Friday night a band of snow will set up along the through axis
from the U.P well north into Ontario with light to possibly moderate
snow expected through Saturday. Additional accumulations are likely
with snow also becoming fluffier in nature as the low levels
continue to cool. By Sunday the system exits the region but falling
850mb temperatures and sufficient inversion heights will result in
lake effect snow showers in the north to northwest wind snowbelts.
Highs will be several degrees below normal on Monday with highs in
the upper teens to lower 20s along with lingering lake effect snow
showers in the north wind snowbelts. Temperatures moderate for
midweek with the chance for precipitation coming back into the area
as a clipper moves through Great Lakes.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1242 AM EST Fri Feb 20 2026
Widespread IFR and LIFR conditions develop overnight thanks to
abundant moisture accompanying a low pressure lifting through the
Great Lakes. Precip at KSAW initially begins as freezing rain and
snow while precip type at KIWD/KCMX will likely be all snow. As the
morning progresses, KSAW will transition to all snow. Precip rates
will be heavy at times, especially at KSAW and KCMX. Guidance has
narrowed the window for potential airport minimums or lower compared
to the previous TAF, but still maintains the possibility beginning n
the early to mid afternoon.
&&
.MARINE...
Issued at 326 PM EST Thu Feb 19 2026
Southeasterly winds to 20kt are expected this evening ahead of an
approaching low pressure that will track from Missouri to Lake Huron
through Friday night. Wind will become easterly overnight and
strengthen to 25-30kt in the central and east. Winds become
northerly on Friday afternoon and eventually diminish to below 20kt
Friday night. A cold front will drop through the lake on Sunday
bringing increasing northernly winds to 30kt with gales possible
(30% chance) Sunday night, falling to 25-30kt on Monday. Winds turn
southerly again on Tuesday ahead of an approaching clipper and
increase to 25kt with southerly gales possible (25% chance)Tuesday
night and Wednesday. Freezing spray is possible late this weekend
behind the first Clipper shortwave as Arctic air and stronger winds
return to the region.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Warning from 4 AM early this morning to 7 PM EST
this evening for MIZ001-003.
Winter Weather Advisory from 4 AM EST /3 AM CST/ early this
morning to 7 PM EST /6 PM CST/ this evening for MIZ002-
009-084.
Winter Storm Warning until 7 PM EST /6 PM CST/ this evening
for MIZ004-005-010-011.
Winter Weather Advisory until 7 PM EST this evening for MIZ006-
007-013-014-085.
Winter Storm Warning until noon CST Friday for MIZ012.
Lake Superior...
None.
Lake Michigan...
None.
&&
DISCUSSION...NL
AVIATION...JTP
MARINE...NLHazardous weather outlook, Feb 19, 3:39 PM EST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
339 PM EST Thu Feb 19 2026
MIZ001>007-009>014-084-085-202045-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
339 PM EST Thu Feb 19 2026 /239 PM CST Thu Feb 19 2026/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Tonight
Heavy wet snow will make for difficult travel late tonight. The
heaviest snow will be over the north central U.P. and Keweenaw.
Freezing rain will result in slippery surfaces in the central and
eastern U.P. A tenth to one quarter inch of ice accumulation are
expected, with the heights amounts in the eastern U.P.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heavy wet snow will make for difficult travel Friday. The heaviest
snow will be over the north central U.P. and Keweenaw. Freezing
rain will result in slippery surfaces in the central and eastern
U.P. A tenth to one quarter inch of ice accumulation are expected,
with the heights amounts in the eastern U.P.
Lake enhanced snow showers return this weekend into next week.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall and ice reports to the
National Weather Service via phone, on our website, or through
social media.
LSZ162-240>251-263>267-202045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
339 PM EST Thu Feb 19 2026 /239 PM CST Thu Feb 19 2026/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Light to moderate freezing spray Friday and Friday night.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Moderate to heavy freezing spray Sunday into Monday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-202045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
339 PM EST Thu Feb 19 2026
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
77
Winter Storm, Marquette
- When
- February 20, 1:00 AM EST to February 21, 1:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Light freezing rain was followed by heavy, wet snow, with 6-12 inches of accumulation. Key impacts: travel delays, school closures, traffic accidents.
Winter Weather, Alger
- When
- February 20, 1:00 AM EST to February 21, 1:00 AM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Freezing rain of up to 0.2 occurred, followed by heavy, wet snow of 3-5. Key impacts: travel delays, school closures, traffic accidents.
Winter Weather, Menominee
- When
- February 20, 12:00 AM CST to February 21, 1:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
Light freezing rain occurred, followed by heavy, wet snow of 3-5. Key impacts: travel delays, school closures, traffic accidents.
Winter Storm, Iron
- When
- February 20, 1:00 AM CST to 12:00 PM CST
- Where
- Iron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
Light freezing rain was followed by heavy, wet snow, with 4-8 inches of accumulation. Key impacts: travel delays, school closures, traffic accidents.
Winter Storm, Baraga
- When
- February 20, 3:00 AM EST to February 21, 1:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Light freezing rain was followed by heavy, wet snow, with 6-12 inches of accumulation. Key impacts: travel delays, school closures, traffic accidents.
Winter Storm, Dickinson
- When
- February 20, 2:00 AM CST to 12:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Light freezing rain was followed by heavy, wet snow, with 4-8 inches of accumulation. Key impacts: travel delays, school closures, traffic accidents.
Winter Storm, Keweenaw
- When
- February 20, 5:00 AM EST to February 21, 1:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
Heavy, wet snow of around one foot accumulation occurred. Key impacts: travel delays, school closures, traffic accidents.
Winter Storm, Northern Houghton
- When
- February 20, 5:00 AM EST to February 21, 1:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Heavy, wet snow of 6-12 inches of accumulation occurred. Key impacts: travel delays, school closures, traffic accidents.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, February 20, 2026$125,000 · 52 kt wind · 4 events
- Strong Wind in West Virginia, February 20, 2026$49,000 · 20 events
- Winter Storm and Winter Weather in New York, February 20 to 21, 202621 events
- Blizzard and Winter Storm in Alaska, February 20 to 25, 202618 events
- Winter Storm and Winter Weather in Vermont, February 20 to 21, 202617 events
- High Wind and Winter Weather in New Mexico, February 20, 202657 kt wind · 14 events
- Winter Storm and Winter Weather in New York, February 20 to 21, 20269 events
- Winter Weather in Wisconsin, February 20, 20263 events
- Winter Weather in Vermont, February 20 to 21, 20263 events
- Strong Wind in Ohio, February 20, 2026$5,000 · 3 events
- Dense Fog in Delaware, February 20 to 21, 20263 events
- Winter Storm in Wisconsin, February 20, 20262 events